For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic New here with stupid (but important) question Go to previous topic Go to next topic Go to higher level

By nan2 On 2009.12.07 01:23
I won't bore you with the probably common story about how my mom had obvious PD symptoms for years that were attributed to other causes. Months ago a neurologist suggested one Sinemet a day for just a few days, then ruled out PD because she did not improve.
I had no idea how soon to look for changes or how long the pill would be effective.
So that is my question: How soon after taking a standard dose does the effect kick in? How long does it typically last? And what is the usual introductory dose?
I understand this must be common knowledge but I have been unable to pin it down.
Yesterday our primary MD suggested another try with Sinemet but was not optimistic. I gave Mom one in the AM and another late afternoon. By 7pm the change was dramatic: less tremor, better fine motor skills, better mobility, interest in paying bills and writing letters and best of all I could understand her speech. Tonight she is more like her old nonfunctional self, so I wonder if the effect wears off between doses.
I will call the MD, but I think I have figured out that I will have to find a lot of answers for myself.
I have more questions that can wait, but I will add that this caregiving is like nothing else and occupies every moment, even when I am pretending to pay attention to job and family. I am grateful to have found a space where others understand and share this experience.
Thanks for any ideas about a new user of Sinemet.

By Pearly4 On 2009.12.07 05:52
There is no exact science with the medications. They definitely wear off and there will be an interval before they kick in while they are absorbed and passed to the brain. The goal, obviously, is to have a long course of "on" time with no "off" -- in the early stages its more easily accomplished but still individual. Worry about the later stages later on! Right now she appears to be on a light dose which your doctor may want to increase but higher doses have their problems too.

Unfortunately it's all a guessing game and no two patients are exactly alike. Be observant if she's not able to handle it -- note down times and use a graphing structure if you need to indicate periods of on times and off times and what might appear to be reactions to too much medication - again, there is some individuality.

By karolinakitty On 2009.12.07 07:51
I can't add too much to Pearly ... big thing everyone is different and meds are funny.
We are on Requip, with a recent rise in mg. In our case it took some time to improve, to get the right dosage to make it "comfortable", 6 months to be exact. I'll throw this in that too high a dosage is no good to start with, evenually you run out of the drug, plus some wild side effects. No drug is a "quick fix". It takes time and patience on your part to monitor the improvements. I keep a journal, not necessarily daily, I just note the things good and bad, so i know what to tell the nurse when i call for an upage in dosage. IF you live with your LO then it makes it easier to observe the progress or no progress.
As always in every diagnosis, if you are uncomfortable with one seek out another.
There are several other diseases with similiar symptoms as PD but not all symptoms. Do some research on PD and read the links to those diseases similiar. I find the MAYO website the most helpful for me. It gives symptoms,causes etc.
good luck ........

By LOHENGR1N On 2009.12.07 08:32
nan2, Hi and welcome to the board. Generally I think it's about a hour for the Sinemet to "kick in" and they figure it will last for about 4 hrs. (at the beginning of the disease). Most start out with 3 pills a day. Don't be afraid to ask questions, they're not stupid. Sinemet is used as a diagnostic if one takes it and shows improvement then it's Parkinson's Disease. Take care, best of luck and hang in there.

By Mary On 2009.12.07 11:37
nan2, welcome to the form! This is a very wonderful source for caregivers in every way.

I was drawn to your statement that "this caregiving is like nothing else and occupies every moment." I felt that too when caring for Dad. No matter where I was - with him or away from him - he was all I could think about. He was always on my mind. He was my priority in life, all else took a back seat. Even when I made arrangements for someone else in the family to be with him, I just wanted to get back to him. Caregiving is truly like nothing else and nothing in life can prepare you for it. However, it is worth every minute and you will feel blessed to have had this time with your loved one after they have passed.

Hugs and blessings to you, Mary

By kuttlewis On 2009.12.07 16:32
In my husband's case, Sinemet kicks in roughly 40-45 minutes after he takes it. It kicks in better if he eats something. even if it's just chewing sugarless gum. In his case now, it wears off after 2.5 hours. It can be prolonged with Comtan. He takes his medication every three hours, 6 times per 24 hours.

By annwood On 2009.12.07 17:08
Welcome to our forum. Great people here and generally someone will be able to answer just about any question.

You have been given good answers on the medication question. As with everything else in PD, it varies with each individual. As I recall with my husband, the sinemet kicks in 30 to 45 min after it is taken and it needs to be taken 4 to 6 times per day. If you elect to give it with food remember that any protein interfers with the absorption of sinemet. It competes for the same cell site. Make sure it is taken an hour before or an hour after a meal containing protein.

Good luck - stay with us!

By annwood On 2009.12.07 17:09
P.S. There are no stupid questions.

By nan2 On 2009.12.08 00:53
Thank you everyone for your logical, clear, sympathetic and detail-filled replies. We will go back to the neurologist and the result will be so much more effective now that I have the tools to understand options and ask the right questions. I gained a huge amount of useful knowledge from this forum--and that was just in the one day before my post!
I hope to be as helpful to others some day. But I can already suggest that you can't do this alone. You should trust your medical professionals, but not put yourself blindly in their care.
I will be back with more questions.
Again, much appreciation.

By kuttlewis On 2009.12.08 06:55
A new insight for me was also the fact that John loves grapefruit juice. His brother-in-law, who is a family doctor, told me that grapefruit is the only citrus fruit known to interfere if not block some medications. I asked the pharmacist to double-check John's medications and make a note in his chart that he drinks lots of grapefruit juice so that future considerations of medication will take this into account. Luckily, none of his present medications react to grapefruit.

He has lost a lot of weight since he's been in the nursing home and his muscles have atrophied astonishingly fast. But he is more lucid and has even been able to watch some of his beloved football games.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you